Mississippi, 2009Tornado and Flash Flooding in Mississippi, December 8 to 9, 2009
December 8 to 9, 2009 · NWS JAN · 30 events in 17 counties and zones
During the late afternoon and evening of December 8th, and the overnight hours of the 9th, severe storms and an isolated tornado occurred across the ArkLaMiss region. There were reports of hail, wind damage and some flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $171,000
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late afternoon and evening of December 8th, and the overnight hours of the 9th, severe storms and an isolated tornado occurred across the ArkLaMiss region. There were reports of hail, wind damage and some flash flooding. One of the strongest storms moved northeast over Leake county. The storm produced an EF0 tornado over northern Leake county, which downed several trees.
This was due to a strong upper disturbance which pushed a warm front through the area during the mid to late afternoon hours. It was followed by a strong cold front which pushed through the region during the overnight hours. Deep gulf moisture and good instability combined with the system to produce severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 8, 2:21 PM CST, 2 hours 19 minutes earlier.
Area forecast discussion, Dec 8, 2:21 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
221 PM CST TUE DEC 8 2009
.SHORT TERM...(TONIGHT THROUGH FRIDAY MORNING)...FOCUS FOR THIS
FORECAST PACKAGE IS ON SEVERE THUNDERSTORM POTENTIAL THROUGH TONIGHT.
WARM SECTOR WILL HAVE FULLY ENGULFED THE ARKLAMISS TO START THE
PERIOD WITH DEW POINTS IN THE MID-UPPER 60S POSSIBLE AS FAR NORTH AS
GREENWOOD BY EARLY EVENING. LOW LEVEL INSTABILITY WILL HAVE
INCREASED SUBSTANTIALLY WITH GFS/12Z SHOWING MUCAPE 750-900J/KG
AREAWIDE AND SBCAPE INCREASING TO 700J/KG+ OVER SOUTHWEST AREAS
AHEAD OF THE COLD FRONT BY EARLY EVENING. THE AREA WILL ALSO BE
ENTERING ENHANCED DEEP LAYER LIFT AHEAD OF AN UPPER LEVEL S/WV
CROSSING THE CENTRAL PLAINS AT THIS TIME...AND COMBINED WITH DEEP
LAYER SHEAR 60-70KT/LOW LEVEL SHEAR IN EXCESS OF 35KTS THE PRIMARY
CONCERN WITH THESE STORMS WILL BE TORNADOES, IN ADDITION TO STRONG
GUSTY WINDS AND MARGINALLY SEVERE HAIL. A TORNADO WATCH FOR AREAS IN
ADVANCE OF THE COLD FRONT IS LIKELY THROUGH TONIGHT. LOCALLY HEAVY
RAINFALL IS NOT OUT OF THE QUESTION EITHER AS THESE CELLS ARE
EXPECTED TO BE EFFICIENT RAIN PRODUCERS CONSIDERING THE ABUNDANCE OF
LOW LEVEL MOISTURE PRESENT IN THE ATMOSPHERE. WILL HOLD OFF ON A
FLASH FLOOD WATCH AT THIS POINT DUE TO UNCERTAINTY IN EXACT LOCATION
OF THE HEAVIEST RAINS. RISK OF SEVERE STORMS WILL BEGIN TO DECREASE
FROM WEST TO EAST STARTING AROUND MIDNIGHT AS THE COLD FRONT
TRAVERSES THE CWA FILTERING IN A SOMEWHAT DRIER/SUBSIDENT AIRMASS.
GRADIENT WINDS WILL REMAIN STRONG THIS AFTERNOON IN ADVANCE OF THE
FRONT..AS WELL AS TONIGHT INTO TOMORROW BEHIND THE FRONT AND WILL
KEEP THE LAKE WIND ADVISORY IN EFFECT ACCORDINGLY.
HIGH PRESSURE AT THE SURFACE COUPLED WITH ZONAL WESTERLY FLOW ALOFT
WILL BRING COOL/DRY CONDITIONS TO THE ARKLAMISS THROUGH FRIDAY
MORNING. MORNING LOWS WILL ONLY DIP INTO THE LOW 40S NORTHWEST TO
MID 50 SOUTHEAST TOMORROW DUE TO RESIDUAL LOW LEVEL MOISTURE STILL
LEFT BEHIND THE FRONT...BUT THIS WILL CHANGE COME THURS AND FRI
MORNING AS THE REALLY COOL/DRY AIR PUSHES IN DURING THE DAY
TOMORROW...DROPPING DEW POINTS INTO THE UPPER 20S/LOW 30S TOMORROW
AFTERNOON. DRY AIR COUPLED WITH MOSTLY CLEAR SKIES WILL PROMOTE
EFFICIENT RADIATIONAL COOLING WED AND THURS MORNING WITH LOW TEMPS
IN THE UPPER 20S/LOW 30S EXPECTED. THE HIGH PRESSURE WILL SHIFT INTO
THE TN VALLEY BY FRI MORNING AS A TROF OF LOW PRESSURE DEVELOPS IN
THE NORTHWEST GULF OF MEXICO. THIS WILL PROMOTE A FRONTAL BOUNDARY
DRAPED ACROSS THE GULF TO SURGE TOWARD THE MS COAST...WITH A SLIGHT
INCREASE IN POPS FOR SOUTHWESTERN AREAS FRIDAY MORNING. NOT LOOKING
FOR MEASURABLE RAINFALL AT THIS TIME AS RAINS SHOULD HOLD OFF UNTIL
LATE MORNING/AFTERNOON.
KNOCKED TEMPS UP A FEW DEGREES TOWARD MET GUID TOMORROW AS MAV GUID
WAS ON THE LOW END OF THE ENVELOPE...WITH A FEW MINOR ADJUSTMENTS
NEEDED THURS-FRI. /BK/
.PREVIOUS LONG TERM...FORECAST CONCERNS CENTERED ON PRECIPITATION
FOR FRIDAY INTO SATURDAY...ALONG WITH NEXT STORM SYSTEM FOR EARLY
NEXT WEEK.
BY LATE IN THE WEEK...A LONGWAVE UPPER TROUGH WILL BE DEVELOPING
OVER THE NORTHERN CONUS...WHILE A BROAD UPPER RIDGE BECOMES
ESTABLISHED OVER THE SOUTHERN CONUS...NORTHERN MEXICO...AND THE GULF
OF MEXICO. AS THESE TWO FEATURES PHASE TOGETHER...A VERY TIGHT HEIGHT
GRADIENT IN THE UPPER LEVELS WILL SUPPORT A ZONAL JET STREAK
CONTAINING H2 WIND SPEEDS REACHING 170 KT BY EARLY THURSDAY OVER THE
PLAINS AND NOSING INTO THE OZARKS. THIS JET STREAK WILL ALSO MARK THE
CONFLUENCE OF A STRONG SOUTHERN JET STREAM ORIGINATING FROM THE
SUBTROPICAL PACIFIC OCEAN...THUS CONTAINING AN ABUNDANCE OF UPPER
MOISTURE...AS WELL AS A POLAR JET STREAM IN THE BASE OF THE
AFOREMENTIONED LONGWAVE TROUGH. BY THURSDAY EVENING...THE JET STREAK
IS EXPECTED TO BE POSITIONED OVER THE TENNESSEE VALLEY REGION AND
MID-ATLANTIC STATES. THIS WILL PLACE THE STRONGEST ASCENT OVER THE
WESTERN GULF OF MEXICO...WHERE THE REMNANT BAROCLINIC TROUGH FROM THE
AFOREMENTIONED FRONT WILL HAVE BECOME STATIONARY. IN RESPONSE...A
SURFACE LOW WILL DEVELOP ALONG THE FRONT AND MOVE NORTHEASTWARD
ACROSS THE NORTHERN GULF. GULF MOISTURE IN THE VICINITY OF THE
DEVELOPING SURFACE LOW WILL BE ADVECTED INTO THE FORECAST AREA BY
INCREASING WEST-SOUTHWESTERLY FLOW ABOVE H85...WHICH WILL EXPERIENCE
ISENTROPIC LIFT ATOP THE EXPANSIVE COLD DOME ASSOCIATED WITH THE COLD
HIGH PRESSURE.
WITH THIS ISENTROPIC LIFT...AND AS A SERIES OF SHORTWAVE
DISTURBANCES EMBEDDED WITHIN THE LONG FETCH OF MOIST
WEST-SOUTHWESTERLY FLOW ALOFT MOVE ACROSS THE REGION...WIDESPREAD
PRECIP IS EXPECTED ACROSS THE AREA FOR FRIDAY INTO SATURDAY...WITH
LIKELY POPS FOLLOWING MEX GUIDANCE. WAVES OF PRECIPITATION ARE
EXPECTED TO MOVE FROM SOUTHWEST TO NORTHEAST ACROSS THE CWA
BEGINNING EARLY FRIDAY AND CONTINUING INTO SATURDAY. MODELS ARE
COMING INTO BETTER AGREEMENT THAT THE PRECIP WILL NOT START UNTIL
LATER IN THE MORNING ON FRIDAY...AFTER THE BOUNDARY LAYER HAS HAD A
CHANCE TO WARM UP A LITTLE. HOWEVER...THE TIMING OF THE PRECIP IS
UNCERTAIN...AND WILL BE HIGHLY TIED TO THE EVENTUAL TRACK OF THE
SURFACE LOW.
FORECAST SOUNDINGS FOR LOCATIONS ALONG AND NORTH OF INTERSTATE 20
INDICATE AN ELEVATED WARM LAYER OF ABOVE-FREEZING TEMPERATURES FROM
950 MB TO 750 MB. MOST PRECIPITATION THAT FALLS THROUGH THIS LAYER
WILL BECOME LIQUID...ESPECIALLY WITH LIMITED INTRODUCTION OF ICE
INTO THIS LAYER FROM ALOFT. HOWEVER...BELOW 950 MB...SUBFREEZING
TEMPERATURES WILL EXTEND NEARLY TO THE SURFACE EARLY ON FRIDAY...
ESPECIALLY IF PRECIPITATION INTENSITY IS SUFFICIENT TO ENHANCE
WET-BULBING EFFECTS IN THIS LAYER. THUS...AN OUTSIDE CHANCE FOR SOME
BRIEF FREEZING RAIN COULD OCCUR NORTH OF INTERSTATE 20 FOR FRIDAY
MORNING ONLY IF THE PRECIPITATION STARTS EARLY ENOUGH.
HOWEVER...LATEST MODEL GUIDANCE INDICATES MOST OF THE PRECIPITATION
HOLDING OFF UNTIL AFTER THE BOUNDARY LAYER WARMS ABOVE
FREEZING...WITH GENERALLY A COLD RAIN EXPECTED. ADDITIONALLY...GIVEN
A QUICKER RETREAT OF THE AFOREMENTIONED SURFACE HIGH TO THE
EAST...THE CHANCE FOR LINGERING SUBFREEZING BOUNDARY LAYER AIR IS
DECREASING. CONFIDENCE IN PRECIP TYPE THIS EARLY IS HIGHLY
UNCERTAIN...AND RAIN IS THE WEATHER TYPE MENTIONED IN THE GOING
FORECAST. ELEVATED INSTABILITY DRIVEN BY STRONG WARM AIR ADVECTION
ALOFT COULD YIELD MUCAPES UP TO 400 J/KG ACROSS CENTRAL AND SOUTHERN
AREAS FOR FRIDAY INTO FRIDAY NIGHT PER LATEST GFS/EC...WHERE A
SLIGHT CHANCE FOR THUNDER HAS BEEN ADDED. MOST OF THE PRECIPITATION
IS EXPECTED TO HAVE ENDED LATE SATURDAY AS THE GULF LOW MOVES AWAY
FROM THE REGION...THOUGH LINGERING CLOUDS AND WEAKENING COLD AIR
ADVECTION WILL AFFECT THE AREA THROUGH THE REMAINDER OF THE WEEKEND.
THEN FOR SUNDAY INTO MONDAY...AN UPPER LEVEL LOW CURRENTLY OVER THE
PACIFIC WILL HAVE TRANSLATED EASTWARD AND BE LOCATED OVER THE SOUTH
CENTRAL CONUS AS AN OPEN SHORTWAVE TROUGH. LARGE VARIABILITY EXISTS
IN THE PLACEMENT AND AMPLITUDE OF THIS FEATURE...WITH THE EC
DEPICTING A DEEPER AND MORE AMPLIFIED SYSTEM AND THE OPERATIONAL GFS
AND GFS ENSEMBLE MEMBERS INDICATING A WEAKER SYSTEM. HOWEVER...GOOD
AGREEMENT EXISTS IN INCREASING PRECIP CHANCES BY LATE IN THE WEEK
INTO THE WEEKEND. HOWEVER...LOCATION OF MOIST/UNSTABLE SECTOR VARIES
SIGNIFICANTLY AMONGST GUIDANCE...SO ONLY SLIGHT CHANCE OF THUNDER
HAS BEEN INCLUDED IN THE FORECAST AT THIS TIME. /COHEN/
&&
.AVIATION...IT WILL NOT BE A GOOD AFTERNOON OR EVENING FOR
FLYING...ESPECIALLY FOR VFR PILOTS AND AIRCRAFT. ANTICIPATE LOTS OF
IFR CONDITIONS DUE TO LOW CEILINGS IN SHOWERS AND THUNDERSTORMS
THROUGH TONIGHT SOUTH OF A WARM FRONTAL BOUNDARY. EXPECT SHOWERS AND
EMBEDDED THUNDERSTORMS TO BE A GOOD BET OVER MOST OF THE AERODROME
THROUGH THE AFTERNOON AND EVENING HOURS...WITH THE POTENTIAL FOR
VIGOROUS CONVECTION AND SEVERE THUNDERSTORMS BECOMING HIGHER IN THE
LATE AFTERNOON AND EVENING HOURS. EXPECT THE STORMS TO DECREASE FROM
THE NORTHWEST BY LATE EVENING INTO AFTER MIDNIGHT. EXPECT VFR
CONDITIONS AFTER MIDNIGHT DEVELOPING FROM THE NORTHWEST TO SOUTHEAST.
BREEZY CONDITIONS WILL PREVAIL THROUGH THE EVENING INTO EARLY
WEDNESDAY MORNING./17/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 49 51 29 51 / 82 3 4 3
MERIDIAN 52 56 27 50 / 93 4 4 5
VICKSBURG 49 50 30 49 / 66 3 3 2
HATTIESBURG 56 62 32 55 / 82 6 5 2
NATCHEZ 50 50 28 49 / 62 3 3 2
GREENVILLE 40 46 29 46 / 63 3 4 2
GREENWOOD 45 47 27 47 / 78 4 4 3
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL 3 PM CST WEDNESDAY FOR MSZ018-019-
025>066-072>074.
LA...LAKE WIND ADVISORY UNTIL 3 PM CST WEDNESDAY FOR LAZ007>009-015-
016-023>026.
AR...LAKE WIND ADVISORY UNTIL 3 PM CST WEDNESDAY FOR ARZ074-075.
&&
BK/COHEN/17Hazardous weather outlook, Dec 8, 1:58 PM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
158 PM CST TUE DEC 8 2009
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
092000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
158 PM CST TUE DEC 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...NORTHEAST
LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND WEDNESDAY
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES...AS WELL AS
DAMAGING WINDS IN EXCESS OF 60 MPH AND SMALL HAIL WILL BE POSSIBLE
THIS AFTERNOON INTO THE NIGHTTIME HOURS AS A VIGOROUS STORM SYSTEM
MOVES EAST ACROSS THE REGION. THE LIKELY MODE OF SEVERE THUNDERSTORMS
WILL BE SHORT BOWING LINE SEGMENTS...BUT THE POTENTIAL FOR SUPERCELL
THUNDERSTORMS CAPABLE OF PRODUCING STRONG TORNADOES CANNOT BE RULED
OUT.
IN ADDITION...HEAVY RAINFALL MAY BECOME A CONCERN...ESPECIALLY
WHERE STORMS TRAIN OVER THE SAME AREA. THIS ACTIVITY WILL OCCUR AHEAD
OF A STRONG COLD FRONT THAT WILL MOVE ACROSS THE AREA LATE TONIGHT.
ISOLATED RAINFALL TOTALS RANGING FROM 2 TO 3 INCHES WILL BE POSSIBLE.
WIND GUSTS TO 30 MPH OUTSIDE OF THUNDERSTORMS WILL BE POSSIBLE THROUGH
WEDNESDAY MORNING AS WELL. PLEASE CONTINUE TO MONITOR THE LATEST
FORECAST FOR THE MOST RECENT INFORMATION ON THE SEVERE WEATHER
POTENTIAL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
BK
In the hours before
Special weather statement, Dec 8, 12:05 PM CST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1205 PM CST TUE DEC 8 2009
ARZ074-081835-
ASHLEY AR-
1205 PM CST TUE DEC 8 2009
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES NORTHEAST OF OLD
MILO...MOVING NORTHEAST AT 60 MPH.
IN ADDITION...VERY HEAVY RAIN WAS FALLING WITH THIS STORM. PONDING
OF WATER ON ROADWAYS AND OTHER LOW LYING AREAS IS POSSIBLE.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN NORTH CENTRAL ASHLEY COUNTY SHOULD MONITOR THIS STORM
CLOSELY.
7
Special weather statement, Dec 8, 12:11 PM CST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1211 PM CST TUE DEC 8 2009
MSZ025>029-081855-
GRENADA MS-LEFLORE MS-WEBSTER MS-CARROLL MS-MONTGOMERY MS-
1211 PM CST TUE DEC 8 2009
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM LEFLORE TO
LODI...MOVING NORTHEAST AT 50 MPH.
IN ADDITION...VERY HEAVY RAIN WAS ALSO FALLING WITH THESE STORMS.
PONDING OF WATER MAY OCCUR ON ROADWAYS AND IN OTHER LOW LYING AREAS.
THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN MONTGOMERY...NORTHERN CARROLL...WEBSTER...EAST CENTRAL
LEFLORE AND SOUTHEASTERN GRENADA COUNTIES SHOULD MONITOR THESE STORMS
CLOSELY.
7
Special weather statement, Dec 8, 4:20 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
420 PM CST TUE DEC 8 2009
MSZ018-082250-
BOLIVAR MS-
420 PM CST TUE DEC 8 2009
...STRONG STORM MOVING INTO NORTHERN BOLIVAR COUNTY...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES NORTHWEST OF ROSEDALE AT 420
PM CST...MOVING NORTHEAST AT 60 MPH.
PEOPLE IN NORTHERN BOLIVAR COUNTY SHOULD MONITOR THIS STORM CLOSELY.
EEC
Event by event
24 thunderstorm wind, 4 flash flood, 1 tornado, 1 hail. Local standard time, as filed.
Flash Flood, Yazoo
- When
- December 8, 4:40 PM CST to 5:30 PM CST
- Where
- Yazoo County, 0.42 mi NNW of Yazoo City to 0.85 mi NE of Yazoo City Barrier A
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.856, -90.423
A few roads and streets were flooded with traffic being diverted.
Thunderstorm Wind, Smith
- When
- December 8, 7:03 PM CST to 7:18 PM CST
- Where
- Smith County, 4.36 mi NE of Traxler to 4.21 mi NE of Klein
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 32.069, -89.603
Scattered trees were blown down across central and northern portions of Smith County.
Thunderstorm Wind, Newton
- When
- December 8, 7:13 PM CST
- Where
- Newton County, 0.9 mi N of Blunts
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.413, -89.052
Two trees were blown down along Chapel Hill Road, just past Cumberland Road southeast of Decatur.
Thunderstorm Wind, Newton
- When
- December 8, 7:34 PM CST
- Where
- Newton County, 0.9 mi NW of Calhoun
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 32.280, -89.160
A 50 foot section of roofing was torn off a chicken house, just south of Newton.
Thunderstorm Wind, Madison
- When
- December 8, 8:00 PM CST
- Where
- Madison County, 5.28 mi W of Davis
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.670, -90.120
Numerous large limbs were blown down around the Patrick and Old Yazoo Road areas.
Tornado, Leake
- When
- December 8, 8:35 PM CST to 8:40 PM CST
- Where
- Leake County, 6 mi NNW of Carthage to 1 mi W of Renfroe
- Rating
- EF0
- Path length
- 6.54 mi
- Path width
- 75 yd
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.810, -89.570
This weak tornado began 6 miles NNW of Carthage and tracked ENE and dissipated 1 mile west of Renfroe. Numerous limbs and several trees were down in a convergent path. The tornado path length was around 6 miles, with a width of 75 yards, and maximum winds around 70 mph.
Thunderstorm Wind, Winston
- When
- December 8, 8:51 PM CST to 9:05 PM CST
- Where
- Winston County, 4.56 mi ESE of Zama to 1.47 mi ESE of Louisville
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.940, -89.310
An exit sign was snapped off along Highway 25 and a few trees were blown down at the four corners interchange. Sporadic trees were blown down across the central portions of Winston County along Highways 15, 25, and 14.
Thunderstorm Wind, Noxubee
- When
- December 8, 9:20 PM CST
- Where
- Noxubee County, 0.67 mi NNE of Mashulaville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.089, -88.746
A couple of trees were blown down across Highway 14 at the Mashulaville exit sign.
Thunderstorm Wind, Noxubee
- When
- December 8, 9:20 PM CST
- Where
- Noxubee County, 0.81 mi WSW of Prairie Pt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 33.147, -88.384
A couple of trees were blown down along Prairie Point Road.
Thunderstorm Wind, Noxubee
- When
- December 8, 9:37 PM CST
- Where
- Noxubee County, 0.75 mi WNW of Deerbrook
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.235, -88.511
A few trees were blown down across Highway 388, just east of Brooksville.
Flash Flood, Lowndes
- When
- December 8, 9:40 PM CST to 11:50 PM CST
- Where
- Lowndes County, 1.15 mi NNW of Columbus to 3.25 mi SW of Columbus
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 33.514, -88.441
Flooding was reported across portions of Columbus. Several vehicles had stalled in flood waters. Water had flowed across roads which had to be blocked off to traffic.
Thunderstorm Wind, Lowndes
- When
- December 8, 9:43 PM CST to 9:46 PM CST
- Where
- Lowndes County, 3.09 mi W of Forreston to 3.26 mi NNE of Forreston
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 33.316, -88.373
Trees were blown down across several roads in southeast Lowndes County.
Thunderstorm Wind, Holmes
- When
- December 8, 9:43 PM CST to 9:45 PM CST
- Where
- Holmes County, 3.17 mi NNW of Huma to 2.73 mi WNW of Acona
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.270, -90.127
A few trees were blown down in the northern portion of Holmes County.
Thunderstorm Wind, Carroll
- When
- December 8, 9:47 PM CST
- Where
- Carroll County, Carrollton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 33.500, -89.920
Several trees were blown down in Carrollton.
Thunderstorm Wind, Carroll
- When
- December 8, 10:04 PM CST
- Where
- Carroll County, Vaiden
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 33.330, -89.750
Several trees were blown down in and around Vaiden. A couple of power lines were also blown down along Highway 35.
Thunderstorm Wind, Montgomery
- When
- December 8, 10:04 PM CST to 10:10 PM CST
- Where
- Montgomery County, 0.9 mi WNW of Winona to 1.04 mi E of Minerva
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 33.483, -89.745
Numerous trees were blown down across Montgomery County.
Flash Flood, Holmes
- When
- December 8, 10:05 PM CST to 10:50 PM CST
- Where
- Holmes County, 1.18 mi N of Tchula to 0.37 mi ENE of Tchula
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.197, -90.227
Water was observed over roads in Tchula.
Flash Flood, Montgomery
- When
- December 8, 10:20 PM CST to 11:40 PM CST
- Where
- Montgomery County, 1.31 mi NW of Winona to 0.56 mi ESE of Winna Montgomery Co
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.494, -89.746
Some roads were flooded across the county and around Winona.
Thunderstorm Wind, Webster
- When
- December 8, 10:25 PM CST to 10:35 PM CST
- Where
- Webster County, 0.69 mi N of Eupora to 1.03 mi WNW of Cumberland
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 33.540, -89.280
Several trees were blown down around Eupora and across central sections of the county.
Thunderstorm Wind, Choctaw
- When
- December 8, 10:26 PM CST
- Where
- Choctaw County, 7.58 mi NW of Chester
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 33.450, -89.320
A few trees were blown down along with one power line in the northwest portion of the county.
Thunderstorm Wind, Newton
- When
- December 8, 10:42 PM CST
- Where
- Newton County, 1.97 mi ESE of Hazel
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 32.366, -89.271
A couple of trees and a few power lines were blown down along Lawrence Hazel Road.
Thunderstorm Wind, Oktibbeha
- When
- December 8, 10:45 PM CST
- Where
- Oktibbeha County, 2.22 mi WSW of Starkville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.462, -88.867
Three large trees were uprooted west of Starkville.
Thunderstorm Wind, Newton
- When
- December 8, 11:03 PM CST to 11:10 PM CST
- Where
- Newton County, 2.68 mi N of Hickory to 2.38 mi N of Chunky
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.359, -89.021
A few trees were blown down on Hickory Little Rock Road and across Chunky Duffee Road.
Thunderstorm Wind, Lauderdale
- When
- December 8, 11:14 PM CST to 11:27 PM CST
- Where
- Lauderdale County, 0.25 mi SW of Suqualena to 1.17 mi E of Obadiah
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 32.447, -88.833
Numerous trees were blown down across Highways 494, 495 and 493.
Thunderstorm Wind, Lauderdale
- When
- December 8, 11:23 PM CST to 11:25 PM CST
- Where
- Lauderdale County, 1.12 mi SSE of Bailey
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.456, -88.719
A double wide mobile home received major roof damage. A poorly constructed and unattached front porch and wheel chair accessible ramp were also destroyed. Winds were estimated to be around 70 mph.
Thunderstorm Wind, Covington
- When
- December 9, 12:00 AM CST
- Where
- Covington County, 1.85 mi WSW of Pickering
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 31.509, -89.479
A tree and a power line were blown down on Highway 49, southeast of Seminary.
Thunderstorm Wind, Jones
- When
- December 9, 12:04 AM CST to 12:14 AM CST
- Where
- Jones County, 3.68 mi ESE of Oak Bowery to 0.69 mi ENE of Ellisville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.609, -89.339
A couple of trees were blown down west of Ellisville and in and around Ellisville.
Thunderstorm Wind, Jones
- When
- December 9, 12:21 AM CST
- Where
- Jones County, 0.93 mi NW of Tuckers Crossing
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.631, -89.089
A few trees were blown down around Tuckers Crossing.
Hail, Jones
- When
- December 9, 12:21 AM CST to 12:26 AM CST
- Where
- Jones County, 2.07 mi N of Tuckers to 1.11 mi S of Mill Creek
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.650, -89.100
A swath of nickel to half dollar sized hail fell southeast of Laurel.
Thunderstorm Wind, Leake
- When
- December 9, 12:57 AM CST to 1:03 AM CST
- Where
- Leake County, 0.72 mi W of Estesmill to 2 mi NNE of Walnut Grove
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 32.651, -89.482
Numerous trees were blown down across southeast Leake County. One of the trees landed on top of a home which produced some minor damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 8 to 9, 20092 deaths · 1 event
- Frost and Freeze in California, December 8, 20091 death · $85,000 · 3 events
- High Wind and Winter Weather in Texas, December 8, 20091 death · 2 injured · 61 kt wind · 18 events
- Blizzard in Iowa, December 8 to 9, 20091 death · 1 injured · 11 events
- Blizzard in Iowa, December 8 to 9, 2009$2.5 million · 49 events
- High Surf in California, December 8 to 9, 20091 death · 1 event
- Flood in Kentucky, December 8 to 9, 20091 death · $10,000 · 1 event
- High Wind in New Mexico, December 8, 20092 injured · $6.0 million · 101 kt wind · 3 events
- Flash Flooding and Flooding in Alabama, December 8 to 9, 2009$1.8 million · 61 kt wind · 32 events
- High Wind in Texas, December 8, 2009$2.2 million · 69 kt wind · 2 events
- Flash Flooding and Flooding in Tennessee, December 8 to 9, 2009$470,000 · 88 kt wind · 33 events
- Flash Flooding and Damaging Wind in Louisiana, December 8, 2009$591,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202218, 202219, 202223, 203871, 202265, 202266, 202270, 202272, 202273, 204108, 202275, 202274, 202291, 202292, 202293, 202294, 202295, 202296, 202428, 202425, 202434, 202433, 202435, 204113, 202436, 202437, 202438, 202439, 202440, 202441.